Oxycodone (OxyContin) Addiction
Oxycodone is a commonly used extremely potent powerful painkiller that is use for a variety of different clinical conditions. As an opioid analgesic i.e. narcotic agent, it acts on the opioid receptors to exert its clinical effects. But there is problem with oxycodone use – it is addictive and has a high abuse potential. Here we look at this aspect in a bit more detail.
Oxycodone is a controlled drug, and must be used on advice of a physician. Any change to the regime prescribed can have harmful effects. Below are some of the signs and symptoms of oxycodone addiction.
Symptoms and signs
Patients with oxycodone addiction may present will generalized uneasiness and restlessness. Nausea and vomiting are recognized clinical symptoms. Patients may feel a little dizzy and may have difficulty breathing. Overuse headache can occur and the addiction can have psychological effects such as mood swings and even depression. Patients can lose weight due to loss of appetite.
But the reason for addiction is the development of tolerance to the drug. Patients find that they do not get the same relief of symptoms that they did with the prescribed dose, and the ones that increase the dose themselves can become addicted to the drug. Keeping an eye out for the above symptoms can point towards addiction and can aid timely treatment.
Patients who are addicted to oxycodone also demonstrate certain behavioral patterns. They tend to be secretive, occasionally lie in order to get a ‘hit’ and can travel between pharmacies to get their prescriptions sorted and delivered.
Treatment of oxycodone abuse
Treatment of oxycodone abuse and addiction is multidisciplinary. It involves close collaboration between the medical professional and rehabilitation teams. Patients with oxycodone addiction will best benefit from signing up to a rehabilitation program that follows a step wise approach to the management of oxycodone abuse. While the process can take time, patients who are dedicated to change and willing to give up oxycodone will find that they will give up their addiction eventually. It is just a matter of time. Of course, these programs can cost money, and will require a lot of support of the patient’s family and friends.
The withdrawal from oxycodone must be a slow and delicate one. Patients are strongly advised to follow the instructions of a trained healthcare professional with experience in managing patients with oxycodone abuse issues. Stopping oxycodone suddenly can cause serious withdrawal symptoms which can be rather dangerous. It is for this reason that medical care must be closely collaborated with medical care.
Oxycodone addiction is a common and well recognized problem. Treatment can be complicated and must be done in a controlled environment.